Alert archive / Puerto Rico / Special Weather Statements in 2020
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at May 22, 2020, 2:21 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- May 22, 2020, 3:45 PM CDT
- In force
- 84 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 70 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
490
WWCA82 TJSJ 221921
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
321 PM AST Fri May 22 2020
PRZ009-222045-
Western Interior-
321 PM AST Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT LARES...UTUADO AND ADJUNTAS
MUNICIPALITIES...
At 319 PM AST, a strong thunderstorm was located over Utuado. The
storm is nearly stationary. Winds in excess of 30 mph are possible
with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1814 6669 1815 6680 1819 6683 1832 6682
1831 6666 1821 6664
TIME...MOT...LOC 1919Z 240DEG 0KT 1826 6668
$$
RAM/ERGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at May 22, 10:29 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 22, 10:29 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1129 AM AST Fri May 22 2020
.UPDATE...
Today's sounding reported TPW around 1.43 inches of water, a
southeasterly wind-flow and a steering winds at less than 7 kt.
Under this weather pattern, we are still expecting warmer than
normal temperatures, and hot heat indices along the coastal
areas. Local effects and sea breeze variations will aid in the
development of showers and thunderstorms across the interior and
northwest quadrant this afternoon. Elsewhere mostly sunny skies.
&&
.AVIATION...
VFR conditions will prevailed with SHRA/TSRA formation across the
interior and NW PR between 22/17-23z. This activity will move into
the local waters after 22z. Winds are from the east-southeast at 5
to 15 kt.
&&
.MARINE...
Mariners can expect seas at 5 feet or less and winds around 15
knots. Seas will increase up to 6 feet late this afternoon into
tomorrow as a small northerly swell is forecast to reach the
islands.
&&
.PREV DISCUSSION... /issued 509 AM AST Fri May 22 2020/
SYNOPSIS...Southeast flow and a mid level dry layer will bring
warmer than normal temperatures and scattered showers. The showers
will be mainly in western and northwestern Puerto Rico, however. As
moisture increases temperatures will moderate somewhat Saturday
through Monday. Showers and thunderstorms will become more active
area-wide as precipitable water values increase above 2 inches
beginning on Sunday and continuing through most of the week.
SHORT TERM...Today through Sunday...
Short term model forecasts have generally trended drier, but there
will still be the potential for heavy showers and even some
localized flooding. Currently a mid to upper level ridge resides
over or just to the west of the region, and it appears this ridge
will play a more important role in our forecast than previously
forecast. Model soundings suggest warming aloft associated with the
ridging over the next few days at around 500 mb that would act to
reduce CAPE, and thus the potential for thunderstorms. At low
levels, high pressure continues to persist over the central to
eastern Atlantic, which will continue to drive ESE to SE flow
across the region. This will help temperatures to stay warm,
especially along the north coast of Puerto Rico, and would help
shower activity to favor northwest Puerto Rico and near the San
Juan Metro area in the afternoon, and southeast Puerto Rico in the
morning hours.
Today actually looks fairly similar to yesterday. There will still
be plenty of mid-level dry air that will try to suppress shower
activity. In fact, the San Juan metro area will likely not see
showers today given that dry air. However, given the convergence
effects driven by the local terrain and the sea breeze, western
Puerto Rico will likely be able to produce some decent shower
activity like yesterday. There will be ample CAPE today, with the
GFS suggesting over 2500 J/kg, with above average lapse rates as
well. Thus, isolated thunderstorms are still in the forecast. Also
given the light winds between 850-700 mb, some localized flooding
is possible under the most persistent showers. High resolution
models put the best chance for these persistent showers between
Utuado and Mayaguez. For tomorrow, the dry air at mid levels will
erode somewhat, but temperatures aloft will warm as well, meaning
substantially less CAPE. Furthermore, precipitable water values
look to be only average. Basically, all this means a somewhat
similar result for Saturday afternoon. There will be persistent
showers developing in western Puerto Rico under light winds, that
could lead to some water ponding at least. Isolated showers can be
expected elsewhere across the region. The situation looks more
favorable for showers on Sunday however, with a much more moist
atmosphere, precipitable water near 1.9 and the mid-level dry air
should be just about gone. Sufficient but not amazing amounts of
CAPE should be enough to produce some heavy showers in both
western Puerto Rico, and possibly near the San Juan Metro as well.
Thus, at this point Sunday appears to have the best potential for
impactful weather with heavy showers and possibly some urban and
small stream flooding.
LONG TERM...Monday through Friday...
Low levels will have become rather moist by Sunday and precipitable
water values stay at or above 1.9 inches through the end of the
period. This moisture begins in the western Caribbean Saturday
and wraps around a high over Hispaniola Sunday and Monday and
into the local area before being pulled to the northeast by low
pressure that forms almost 400 miles northeast of San Juan Tuesday
evening.
At upper levels the majority of the period is dominated by west
northwest flow. Upper level low pressure in the Ohio Valley now,
will be pushing into the western Atlantic by Sunday, gravitating
toward a long wave trough in the north central Atlantic. As it
wraps around the low early in the week it is absorbed, but this
creates an imbalance that will cause a cut-off low about 950 miles
north of Anegada Island to spin off a relatively strong upper
level trough in the north central Atlantic on Tuesday. The low
will move southwest and then loop back until, by Friday morning,
it is only 650 miles north of Puerto Rico. This upper level low
will help spin up a lower level low in roughly the same places
that will be instrumental in maintaining considerable moisture in
a band over and north of Puerto Rico and the U.S. Virgin Islands
during most of next week.
Because mid levels are influenced by higher pressure to the south
despite a slightly cyclonic curvature from a low pressure
situated north of the area, dynamics are not particularly
favorable, and CAPE values only reach 19000 J/Kg Monday, Thursday
and Friday afternoons. Therefore although shower activity will be
fairly widespread it will not be particularly robust though
isolated thunderstorms should be able to develop. Nevertheless,
weaker flow across the area particularly Tuesday through Thursday
will cause the storms that do form to be slow moving. Given this,
daytime urban and small stream flooding is likely in the western
and interior portions of Puerto Rico each day, and there is even a
slight chance for urban and gut flooding next week in the
northern U.S. Virgin Islands where persistent bands form and move
north over the islands.
AVIATION...
VFR conds will continue to prevail at all terminals.
However, brief VCSH are possible for TIST/TISX/TNCM/TKPK in the
morning hours, with southeast winds at 10 kt or less. After 22/16z
SHRA/TSRA likely in and around TJBQ/TJMZ. Winds increasing to
around 15 knots with some sea breeze variations after 14z. Maximum
winds 35-45 kt btwn FL375-495.
MARINE...After swell from post tropical storm Arthur subside on
Saturday night seas will remain around 5 feet until later next
week when seas become a little more tranquil. There will be
a high risk of rip currents associated with the northerly swell
tonight through Saturday along the north coasts of Puerto Rico.
The moderate risk of rip currents will subside to low mid week
next week. Small craft advisories are not expected during the
next 10 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 93 79 92 80 / 30 30 20 20
STT 89 78 87 79 / 30 40 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk from Saturday morning through Saturday
afternoon for San Juan and Vicinity.
High Rip Current Risk from 6 PM AST this evening through
Saturday afternoon for North Central-Northwest.
VI...None.
AM...None.
&&
SHORT TERM...CAM
LONG TERM....CS
PUBLIC DESK...CAMHazardous weather outlook, May 22, 4:26 AM CDT, 9 hours 55 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 437 AM AST viernes 22 de mayo de 2020 AMZ710>745-PRZ001>013-210730- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 437 AM AST viernes 22 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Se espera una probabilidad de tronadas con lluvia fuerte y rafagas breves a traves de porciones del oeste a noroeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos pequenos sobre el oeste de Puerto Rico. .Viento...Se esperan vientos sostenidos de hasta 20 mph (17 nudos) a traves de las aguas del Atlantico cerca de la costa de Puerto Rico. .Olas...Se espera oleaje picado de hasta 6 pies a traves de las aguas del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para algunas playas del norte de Puerto Rico. .Calor...Vientos alisios del sureste resultaran en temperaturas por encima de lo normal para la costa norte de Puerto Rico cerca de San Juan. .Dias dos hasta el siete...lunes a sabado... Se espera que el riesgo de corrientes marinas aumente hasta alta a traves de algunas playas del noroeste y norte central de Puerto Rico esta noche. El riesgo de inundaciones urbanas y de riachuelos pequenos y de tronadas en el oeste de Puerto Rico continuara hasta la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores, sin embargo, se recomienda a los observadores individuales que reporten vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-210730- San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 437 AM AST viernes 22 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia uno...Hoy y esta noche .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas de San Tomas. .Dias dos hasta el siete...lunes a sabado... Un riesgo bajo a moderado de corrientes marinas continuara para las playas de las Islas Virgines. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores, sin embargo, se recomienda a los observadores individuales que reporten vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, May 22, 1:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
223 PM AST Fri May 22 2020
PRZ005-006-221845-
North Central-Central Interior-
223 PM AST Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT COROZAL, MOROVIS, OROCOVIS,
CIALES AND NEARBY MUNICIPALITIES...
At 219 PM AST, a strong thunderstorm was located near Orocovis. This
storm is capable of producing heavy rainfall, winds in excess of 30
mph and frequent lightning.
If outdoors, consider seeking shelter inside a building.
LAT...LON 1827 6625 1813 6647 1820 6659 1830 6657
1833 6657 1841 6635
TIME...MOT...LOC 1819Z 240DEG 0KT 1825 6645
ERGSpecial weather statement, May 22, 1:32 PM CDT, 49 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 223 PM AST viernes 22 de marzo de 2020 PRZ005-006-221845- Norte Central-Interior Central- 223 PM AST viernes 22 de marzo de 2020 ...Se han avistado nubes de embudo en Guanica... ...UNA TRONADA FUERTE AFECTARA A COROZAL, MOROVIS, OROCOVIS, CIALES Y CERCA DE MUNICIPIOS... A las 219 PM AST, tronadas fuertes estaban cerca de Orocovis. Esta tronada es capaz de producir lluvia fuerte, vientos en exceso de 30 mph y rayos frecuentes. Si se encuentra afuera, considere buscar refugio dentro de un edificio. ERG
Special weather statement, May 22, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
321 PM AST Fri May 22 2020
PRZ009-222045-
Western Interior-
321 PM AST Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT LARES...UTUADO AND ADJUNTAS
MUNICIPALITIES...
At 319 PM AST, a strong thunderstorm was located over Utuado. The
storm is nearly stationary. Winds in excess of 30 mph are possible
with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1814 6669 1815 6680 1819 6683 1832 6682
1831 6666 1821 6664
TIME...MOT...LOC 1919Z 240DEG 0KT 1826 6668
RAM/ERGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:41 PM CDT | Areal Flood Advisory | JSJ | 64 min | |
| May 22, 1:23 PM CDT | Special Weather Statement | JSJ | 22 min |
Nearby
Special Weather Statements in Puerto Rico, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.